Alert archive / Michigan / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 124, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Dec 23, 2007, 5:38 AM EST for 4 counties in Michigan. It was in force for 55 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 23, 2007, 5:38 AM EST (10:38 UTC)
- Expired
- Dec 23, 2007, 6:33 AM EST
- In force
- 55 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
Counties Barry County, MI, Calhoun County, MI, Eaton County, MI, Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 5:40 AM EST | TSTM WND DMG | 2 Nw Burlington, MI | TREE ACROSS ROAD NEAR R DRIVE AND 9 MILE |
| Dec 23, 5:40 AM EST | TSTM WND GST 62 | Battle Creek, MI | |
| Dec 23, 5:40 AM EST | TSTM WND GST 65 | Gun Lake, MI | |
| Dec 23, 5:45 AM EST | TSTM WND DMG | Beford, MI | POWER LINES DOWN |
| Dec 23, 5:45 AM EST | TSTM WND DMG | Springfield, MI | POWER POLE DOWN |
| Dec 23, 5:52 AM EST | TSTM WND DMG | 3 Ne Battle Creek, MI | TREE ACROSS ROAD |
| Dec 23, 5:52 AM EST | TSTM WND DMG | 3 Se Battle Creek, MI | WIRES DOWN |
| Dec 23, 5:55 AM EST | TSTM WND DMG | 5 Nw Hastings, MI | TREE ON A HOUSE CRASHED INTO KITCHEN |
| Dec 23, 5:56 AM EST | TSTM WND GST 56 | Battle Creek, MI | |
| Dec 23, 6:10 AM EST | TSTM WND DMG | 3 E Homer, MI | TREE DOWN ON HIGHWAY M-60 NEAR 29 MILE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 10.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 231038 SVRGRR MIC015-025-045-077-231145- /O.NEW.KGRR.SV.W.0124.071223T1038Z-071223T1145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 538 AM EST SUN DEC 23 2007 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN WESTERN EATON COUNTY IN SOUTH CENTRAL MICHIGAN BARRY COUNTY IN SOUTHWEST MICHIGAN EASTERN KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN * UNTIL 645 AM EST * AT 533 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF MIDDLEVILLE TO 12 MILES SOUTHEAST OF VICKSBURG...AND MOVING NORTHEAST AT 65 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... TEKONSHA...SPRINGFIELD AND BURLINGTON BY 545 AM EST BEFORD...LACEY AND HOMER BY 550 AM EST MARSHALL...MARENGO AND ASSYRIA BY 555 AM EST WOODLAND BY 600 AM EST DAMAGING WINDS IN EXCESS OF 70 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4276 8554 4277 8485 4208 8472 4208 8555 TIME...MOT...LOC 1038Z 210DEG 60KT 4281 8553 4209 8528 $$ MEADE
1 follow-up statement
000 WWUS53 KGRR 231133 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 632 AM EST SUN DEC 23 2007 MIC015-025-045-077-231142- /O.CAN.KGRR.SV.W.0124.000000T0000Z-071223T1145Z/ EATON MI-BARRY MI-KALAMAZOO MI-CALHOUN MI- 632 AM EST SUN DEC 23 2007 ...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN...EASTERN KALAMAZOO... BARRY AND WESTERN EATON IS CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. WINDS GUSTS OF 60 TO 70 MPH WERE COMMON AS THIS LINE OF STORMS MOVED THROUGH. WIND GUSTS TO 50 MPH ARE STILL LIKELY THIS MORNING AS MUCH COLDER AIR SWEEPS INTO THE AREA. LAT...LON 4276 8554 4277 8485 4208 8472 4208 8555 TIME...MOT...LOC 1132Z 210DEG 60KT 4359 8491 4287 8466 $$ MEADE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 4:43 AM EST, 55 minutes earlier.
Area forecast discussion, Dec 23, 4:43 AM EST, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 443 AM EST SUN DEC 23 2007 LATEST UPDATE...ALL SECTIONS EXCEPT AVIATION... .SYNOPSIS...(443 AM EST SUN DEC 23 2007) AN INTENSE STORM SYSTEM WILL MOVE OVER THE GREAT LAKES REGION TODAY. THIS SYSTEM WILL BRING A SHARP CHANGE TO THE REGIONS WEATHER. MUCH COLDER AIR WILL POUR INTO THE STATE ALONG WITH VERY STRONG WINDS. THE QUICK DROP IN TEMPERATURES WILL CAUSE A RAPID FREEZE UP OF PUDDLES AND WATER ON ROADWAYS. AS THE COLD AIR COMES OVER LAKE MICHIGAN...LAKE EFFECT SNOW SHOWERS WILL DEVELOP THROUGH THE AFTERNOON. THESE SNOW SHOWERS ARE EXPECTED TO BECOME LOCALLY HEAVY BY MID AFTERNOON AND CONTINUE OVERNIGHT. SOME AREAS ALONG U.S. 131 COULD RECEIVE SIX INCHES OR MORE OF SNOW ACCUMULATIONS. THE STRONG WINDS WILL ALSO CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW. NEAR BLIZZARD CONDITIONS WILL BE POSSIBLE FROM MID AFTERNOON THROUGH THE OVERNIGHT PERIOD. THE WEATHER CALMS DOWN BY CHRISTMAS EVE AND CHRISTMAS DAY. && .SHORT TERM...(443 AM EST SUN DEC 23 2007) LIMITED TIME FOR A DISCUSSION DUE TO VERY CHALLENGING WEATHER CONDITIONS. HOWEVER SUFFICE IT TO SAY CONDITIONS WILL DETERIORATE THROUGH THE DAY. STRONG WINDS WILL USHER IN MUCH COLDER AIR THIS MORNING. THIS WILL BE FOLLOWED BY INTENSIFYING LAKE EFFECT SNOW BY MID AFTERNOON AND CONTINUE INTO THE EVENING. NEAR BLIZZARD CONDITIONS CAN BE EXPECTED TOWARD SUNSET WITH THE COMBINATION OF FALLING AND BLOWING SNOW CAUSING LOW VSBYS. HAVE GONE WITH HEADLINES STARTING THIS MORNING AS A QUICK FREEZE UP IS EXPECTED ALONG WITH STRONG WINDS. THIS WILL THEN BE FOLLOWED BY THE LAKE EFFECT SNOW. && .LONG TERM...(443 AM EST SUN DEC 23 2007) NO SIGNIFICANT CHANGES MADE. && .AVIATION...(1128 AM EST SAT DEC 22 2007) LOW CLOUDS HAVE SCATTERED OUT THIS EVENING BUT EXPECT THEM TO RETURN ALONG WITH STEADY RAIN AROUND 10Z. VISIBILITIES WILL ALSO BE DECREASING...BUT DO NOT EXPECT THEM TO DROP BELOW TWO MILES UNTIL CHANGEOVER TO SNOW OCCURS AROUND 15Z. IFR CONDITIONS EXPECTED AT MKG...GRR...AZO AND BTL BETWEEN 00Z AND 06Z SUNDAY AS LAKE EFFECT SNOW GETS GOING. LAN AND JXN MAY NOT BE GETTING MUCH SNOW UNTIL WINDS COME AROUND MORE TO THE NW LATER SUNDAY NIGHT. && .MARINE...(443 AM EST SUN DEC 23 2007) CONTINUED THE GALE WARNING. SOME WINDS TO 45 KNOTS WILL BE LIKELY WITH THIS SYSTEM TODAY INTO TONIGHT. && .HYDROLOGY...(443 AM EST SUN DEC 23 2007) NO SIGNIFICANT HYDRO ISSUES ARE ANTICIPATED AS RAINFALL WILL QUICKLY TRANSITION TO SNOW LATE THIS MORNING. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...A WINTER STORM WARNING TODAY AND TONIGHT MASON...LAKE... OSCEOLA...OCEANA...NEWAYGO...MUSKEGON...OTTAWA AND ALLEGAN COUNTIES. WINTER WEATHER ADVISORY TODAY AND TONIGHT NORTH OF I94 AND INLAND FROM WARNING COUNTIES. A WIND ADVISORY IS IN EFFECT FOR I94 CORRIDOR AND LANSING AREA TODAY AND TONIGHT. LM...A GALE WARNING IN EFFECT THROUGH MONDAY MORNING FOR ALL NEAR SHORE WATERS. && SYNOPSIS: JK SHORT TERM: JK LONG TERM: JK AVIATION: OSTUNO MARINE: JK HYDROLOGY: JK
Hazardous weather outlook, Dec 22, 4:10 PM EST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 410 PM EST SAT DEC 22 2007 MIZ037>040-043>046-050>052-056>059-064>067-071>074-230930- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 410 PM EST SAT DEC 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT WINDS WILL BE BECOME GUSTY TONIGHT AS A NARROW COLD FRONTAL RAIN BAND WITH MODERATE TO HEAVY RAIN SQUALLS MOVES THROUGH THE AREA AFTER 4 AM. THAT IS JUST AHEAD OF THE COLD FRONT. LAKE SHORE AREAS COULD SEE GUSTS OVER 40 MPH AS THAT MOVES THROUGH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ARCTIC COLD FRONT WILL COME THROUGH LOWER MICHIGAN DURING THE MID MORNING HOURS OF SUNDAY. THE ARCTIC AIR STREAMING IN FROM WISCONSIN AROUND A VERY INTENSE WINTER STORM WILL RESULT IN SNOW SQUALLS FROM SUNDAY AFTERNOON INTO MONDAY MORNING. WINDS WILL BE GUSTING NEAR 50 MPH AT TIMES. AT THIS POINT WHILE THERE MAY BE SOME SNOW SHOWERS SUNDAY AFTERNOON... ALMOST ALL THE SNOW THAT WILL ACCUMULATE DURING THIS EVENT WILL BE AFTER 7 PM SUNDAY NIGHT. THE COMBINATION OF THE STRONG WINDS AND SNOW SHOWERS WILL RESULT IN NEAR BLIZZARD CONDITIONS WITH VISIBILITIES OCCASIONALLY NEAR ZERO. THE HEAVIEST SNOWFALL WILL BE NEAR OR JUST EAST OF US-131 DUE TO THE STRONG WINDS BLOWING THE SNOW SHOWERS INLAND. THE MOST LIKELY TIMING FOR THE LOWEST VISIBILITIES AND HEAVIEST SNOWFALL IS BETWEEN 7 PM SUNDAY AND 2 AM MONDAY MORNING. AFTER A PERIOD OF QUIET WEATHER TUESDAY AND WEDNESDAY... MORE SNOW SHOWERS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-230930- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 410 PM EST SAT DEC 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT INCREASING SOUTH WINDS WILL CAUSE WAVES OF 3 TO 5 FEET TONIGHT. A RAIN SQUALL WITH WIND GUSTS TO NEAR 40 KNOTS IS POSSIBLE JUST AHEAD OF THE COLD FRONT AFTER 300 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY GALE FORCE SOUTHWEST WINDS WITH WAVES OF 12 TO 16 FEET ARE EXPECTED SUNDAY AND SUNDAY NIGHT. FREQUENT SNOW SQUALLS WILL RESTRICT VISIBILITIES. STORM FORCE WINDS ARE POSSIBLE OVER THE SOUTHERN NEAR SHORE AREAS DURING THE LATE AFTERNOON INTO THE EARLY EVENING. AFTER A PERIOD OF QUIET WEATHER TUESDAY AND WEDNESDAY... MORE SNOW SHOWERS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MEADE WDM
In the hours before
Local storm report, Dec 23, 5:09 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
509 AM EST SUN DEC 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM NON-TSTM WND GST SOUTH HAVEN 42.40N 86.27W
12/23/2007 M55 MPH VAN BUREN MI AWOS
0455 AM TSTM WND DMG LAWTON 42.17N 85.85W
12/23/2007 VAN BUREN MI LAW ENFORCEMENT
TREES DOWN.
&&
MKALEMBKLocal storm report, Dec 23, 5:27 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
527 AM EST SUN DEC 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 AM TSTM WND GST HOLLAND 42.77N 86.10W
12/23/2007 M53 MPH ALLEGAN MI ASOS
0514 AM TSTM WND GST GRAND RAPIDS 42.96N 85.66W
12/23/2007 M47 MPH KENT MI ASOS
0514 AM TSTM WND GST MUSKEGON 43.23N 86.26W
12/23/2007 M76 MPH MUSKEGON MI ASOS
&&
MKALEMBKLocal storm report, Dec 23, 5:30 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
530 AM EST SUN DEC 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 AM TSTM WND GST GRAND RAPIDS 42.96N 85.66W
12/23/2007 M47.00 MPH KENT MI ASOS
0523 AM TSTM WND GST MUSKEGON 43.23N 86.26W
12/23/2007 M76.00 MPH MUSKEGON MI ASOS
&&
MKALEMBKLocal storm report, Dec 23, 5:31 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
531 AM EST SUN DEC 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM TSTM WND GST GRAND HAVEN 43.06N 86.22W
12/23/2007 M65 MPH OTTAWA MI TRAINED SPOTTER
&&
MKALEMBKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 4:00 AM EST | Special Marine Warning | GRR | 90 min | |
| Dec 23, 4:21 AM EST | Winter Storm Warning | GRR | Allegan, Kent, Lake, Mason, Mecosta, Montcalm and 6 more | 25 hr |
| Dec 23, 4:21 AM EST | Winter Weather Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 28 hr |
| Dec 23, 4:29 AM EST | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 46 min |
| Dec 23, 5:09 AM EST | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo | 51 min |
| Dec 23, 5:29 AM EST | Severe Thunderstorm Warning | GRR | Ionia, Kent, Mecosta, Montcalm, Muskegon, Newaygo and 2 more | 61 min |
| Dec 23, 5:52 AM EST | Severe Thunderstorm Warning | GRR | Clare, Clinton, Gratiot, Ionia, Isabella, Mecosta and 2 more | 38 min |
| Dec 23, 6:01 AM EST | Severe Thunderstorm Warning | GRR | Calhoun, Eaton, Ingham, Jackson | 59 min |
| Dec 23, 6:39 AM EST | Severe Thunderstorm Warning | GRR | Gratiot, Isabella, Montcalm | 42 min |
| Dec 23, 6:59 AM EST | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 22 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.